Alabama, 2002

Damaging Wind in Alabama, May 2, 2002

May 2, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 2:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 2, 2:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU MAY 02 2002

AIR MASS OVER FORECAST AREA REMAINS UNSTABLE AND ANY CAP IS SLOWLY
BEING BROKEN DOWN BY THE AFTERNOON HEATING AND APPROACHING FRONT.
FRONT EXTENDS FROM MIDDLE TN TO AR AND MODELS AGREE IT SHOULD SLOWLY
PUSH INTO AL THROUGH THE NIGHT...AND STALL ACROSS THE CENTRAL PART OF
THE STATE. SOME OF THE STORMS COULD BE SEVERE WITH STRONG WINDS AND
HAIL. ANOTHER IMPULSE WILL MOVE OVER THE NORTHERN THIRD OF THE STATE
ON FRIDAY WITH A CHANCE OF ADDITIONAL SEVERE THUNDERSTORMS. WILL
INDICATE LIKELY POPS NORTH TONIGHT TO CHANCE CENTRAL...CHANCE
FRIDAY...AND LIKLEY ON FRIDAY NIGHT. THE CHANCE OF RAIN WILL DECREASE
ON SATURDAY AND INTO SUNDAY. IN THE EXTENDED HIGH PRESSURE BUILDS
OVER THE SOUTHEAST AND WILL PROBABLY HAVE SOME DAILY CAP. WILL TAKE
OUT ANY MENTION OF PRECIPITATION IN THE NORTH BY WEDNESDAY AND
LEAVE OUT ANY POPS FURTHER SOUTH.

HSV 063/070 058/071 756
BHM 065/073 061/080 656
MGM 068/083 064/083 353

.BHM...NONE.

In the hours before

Special weather statement, May 2, 12:00 PM CST, 4 hours 40 minutes before
ALZ001>050-021901-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT THU MAY 02 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT PUSHING SOUTHWARD INTO ALABAMA WILL CAUSE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE STATE THIS
AFTERNOON AND TONIGHT.  AS CONDITIONS WARM UP THIS AFTERNOON...
AND THE AIR MASS ACROSS ALABAMA BECOMES INCREASINGLY UNSTABLE...SOME
OF THE THUNDERSTORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE.

THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF NORTH AND
CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.  THE
THREAT OF SEVERE WEATHER WILL BE PRIMARILY IN THE TENNESSEE VALLEY
THIS AFTERNOON...AND THEN SHIFT INTO CENTRAL ALABAMA TONIGHT.
ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, May 2, 3:45 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    CLOVERDALE                AL   0.88 IN HAIL
05/02/02   LAUDERDALE                     SPOTTER REPORT OF NICKEL
                                          SIZE HAIL - RELAYED BY
                                          LAUDERDALE EMA OFFICE.
Local storm report, May 2, 4:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    ANDERSON                  AL   0.88 IN HAIL
05/02/02   LAUDERDALE                     SPOTTER REPORT OF NICKEL
                                          SIZE HAIL.  REPORT
                                          RELAYED BY LAUDERDALE
                                          COUNTY EMA.

0501 PM    LEXINGTON                 AL   0.88 IN HAIL
05/02/02   LAUDERDALE                     NICKEL SIZE HAIL EAST OF
                                          LEXINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
May 2, 4:40 PM CST
Where
Limestone County, 7 mi S of Ardmore
Measured
60 kt (69 mph)
Property damage
$20,000
Reported by
POST OFFICE
Coordinates
34.900, -86.850

A roof was blown off a home 7 miles south of Ardmore. The home was located on SR 251.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294467.